Missouri, 2014Hail and Damaging Winds in Missouri, May 12, 2014
May 12, 2014 · NWS EAX · 4 events in 4 counties and zones
During the very early morning hours on May 12 a decaying line of storms moved through the Kansas City metro area. A very isolated area of enhanced wind produced some damage just east of Leawood, Kansas, in far western Jackson County Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the very early morning hours on May 12 a decaying line of storms moved through the Kansas City metro area. A very isolated area of enhanced wind produced some damage just east of Leawood, Kansas, in far western Jackson County Missouri. Later in the day scattered thunderstorms formed across northern Missouri, bringing a few severe weather reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 3:15 AM CST, 2 minutes earlier.
Area forecast discussion, May 12, 3:15 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CDT Mon May 12 2014
.UPDATE...
Issued at 934 PM CDT SUN MAY 11 2014
The going forecast remains on track and thinking for convective
evolution is similar. The atmosphere remains modestly unstable ahead
of a cold front that is pushing through central to southwestern KS
currently. There also remains ample shear to support severe
convection. There is a good chance that convection will fill in
between SE Nebraska and southern Kansas and all this will push east
during the overnight hours with timing likely after midnight.
The potential for damaging winds and hail are the main threats for
any storms late tonight.
&&
.DISCUSSION...
Issued at 415 AM CDT MON MAY 12 2014
The potential for severe weather will continue today. The culprit
will be a strong cold front which currently extends from Nebraska
City to just to the west of Wichita as of 3AM local time. Ongoing
convection associated with this front, early this morning, has
prompted a severe thunderstorm watch to be issued until 14Z. The
main concern will be the potential for an isolated damaging wind
gusts. Storms are then expected to weaken by mid-morning. These
morning storms will make the severe threat this afternoon a bit
conditional as to weather or not the atmosphere can destabilize
enough this afternoon. The NAM suggests if conditions can
destabilize from morning storms and clouds, around 2000J/KG of
MLCAPE out ahead of the cold front is available. Shear also is good
with 6km bulk shear values of 30-40kts. As such, if conditions can
rebound from morning convection storms that develop will be capable
of producing large hail, damaging winds and perhaps an isolated
tornado basically along and east of the I-35 corridor.
This cold front will exit the eastern part of the CWA around 00Z
tonight however, there will still be residual showers and
thunderstorms behind the front. Most areas will receive 0.5-1" of
QPF with locally higher amounts. Showers with this front will exit
the area early Tuesday morning as the upper level trough associated
with the front moves off into the northern Plains.
Tuesday will be much cooler but dry with highs in the low to mid
60s...some 10F below normal. Late Tuesday night another upper level
trough will dig as it moves through the central Plains drawing
moisture back northward out of the Gulf. this will lead to another
round of showers on Tuesday night into Wednesday. This will make for
even cooler readings on Wednesday with highs in the upper 50s to
lower 60s.
The remainder of the forecast period looks cool with chances for
slight chances for showers especially on Thursday and Friday as the
upper trough develops a cut off low across the western Great Lakes.
This will allow for the chance of wrap around showers both days.
Temperatures begin to moderate into next weekend as northwest flow
abates across the area. Highs Sunday will be in the mid 60s to lower
70s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1212 AM CDT MON MAY 12 2014
This is a very low confidence forecast with regards to thunderstorm
chances and timing. The ongoing convection over central Kansas is
slowly drifting eastward with individual cells moving northeast.
However, as they move into northeastern Kansas, the storms diminish
or die completely. The latest short-range models seem to have caught
on to this weakening northeastward trend and now don't bring any real
robust convection into the area. So have removed any TSRA for the
terminals and have just mentioned some VCTS. Also, timing for
convection tomorrow is highly dependent upon what happens in the next
6 hours and with high uncertainty, confidence just isn't high enough
to carry thunderstorm group other than VCTS through tomorrow
afternoon. Have kept conditions in the VFR range given uncertainty
with convection.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
UPDATE...CDB
DISCUSSION...73
AVIATION...CDB
Hazardous weather outlook, May 11, 6:04 PM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT SUN MAY 11 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
704 PM CDT SUN MAY 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AS A LINE OF STORMS
MOVES INTO THE AREA FROM THE WEST. THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CONDITIONAL SEVERE WEATHER THREAT ON MONDAY ACROSS THE
ENTIRE OUTLOOK AREA. IF CONDITIONS CAN BECOME UNSTABLE DURING THE
AFTERNOON HOURS AFTER EARLY MORNING THUNDERSTORMS...SEVERE STORMS
MAY DEVELOP ALONG A COLD FRONT MOVING THROUGH THE AREA. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS DURING THE AFTERNOON
AND EVENING HOURS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
CDB
In the hours before
Local storm report, May 12, 3:00 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST GARDNER 38.81N 94.93W
05/12/2014 E50 MPH JOHNSON KS TRAINED SPOTTER
2 INCH TREE LIMBS DOWN
&&
LAFLINThunderstorm Wind, Jackson
- When
- May 12, 3:17 AM CST
- Where
- Jackson County, 0.69 mi N of Martin City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 38.890, -94.600
A few tree limbs were broken and a port-a-potty was blown over in a neighborhood in far western Jackson County, near Leawood, Kansas.
Thunderstorm Wind, Daviess
- When
- May 12, 11:23 AM CST
- Where
- Daviess County, 3.18 mi E of Jamesport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.970, -93.760
Small outbuildings were blown down. Some minor siding damage was reported from debris blown into a residence. And an small deer fence was blown down near Jamesport.
Hail, Putnam
- When
- May 12, 12:55 PM CST
- Where
- Putnam County, 2.1 mi E of Midway
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.480, -93.040
Hail, Adair
- When
- May 12, 3:20 PM CST
- Where
- Adair County, 1.38 mi S of Brashear
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.130, -92.380
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 12 to 13, 2014$61 million · EF0 · 24 events
- Flash Flooding and Hail in Texas, May 12, 2014$205,000 · 2 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, May 12, 2014$51,000 · 2.5 in hail · 40 events
- Flash Flooding and Hail in Texas, May 12, 2014$40,000 · 55 kt wind · 11 events
- Flash Flood and Damaging Wind in Oklahoma, May 12, 2014$40,000 · 70 kt wind · 2 events
- High Wind and Dust Devil in California, May 12 to 14, 2014$20,000 · 76 kt wind · 11 events
- Damaging Winds in Illinois, May 12, 2014$30,000 · 52 kt wind · 2 events
- Rip Current in Florida, May 12, 20142 injured · 1 event
- Strong Wind in New York, May 12, 20142 injured · 1 event
- Flash Flooding and Flood in Illinois, May 12 to 13, 20142 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20141.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 12, 2014$1,000 · 1.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522190, 522191, 522188, 522189.